Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 122, NWS State College, PA

July 9, 2006Cumberland County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 9, 2006, 1:49 PM EDT for Cumberland County, Pennsylvania. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2006, 1:49 PM EDT (17:49 UTC)
Expired
Jul 9, 2006, 2:30 PM EDT
In force
41 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Cumberland County, PA

The radar

The State College radar (KCCX), 105 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2006-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2006-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 11:25 AM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 9, 11:25 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1125 AM EDT SUN JUL 9 2006

.SHORT TERM /REST OF TODAY/...
WILL RAISE POPS TO SCATTERED IN THE SOUTHEAST BASED ON MORNING
SOUNDINGS LOOKING A BIT MORE UNSTABLE IN THAT REGION. IF TSTORMS
DO GET GOING...THE POTENTIAL FOR HAIL WILL ALSO EXIST WITH THEM AS
WET BULB ZERO LEVEL IS FAIRLY LOW. WILL MENTION SMALL HAIL IN SE
COUNTIES AND UPDATE HWO TO REFLECT THIS. NOT PLANNING ON ISSUING
AN SPS AS AERIAL COVERAGE WILL REMAIN LOW. ELSEWHERE...FORECAST
LOOKING ON TRACK BASED ON LATEST DATA AND WILL NOT MAKE ANY
CHANGES TO POPS OR TEMPS.

RXR
&&

.PREV DISCUSSION...
 /ISSUED 348 AM EDT SUN JUL 9 2006/

SHORT TERM /TODAY/...

WEAK UPPER LOW WILL TRACK NORTHEAST ACROSS THE REGION TODAY WITH
SOME MARGINAL MOISTURE AND MODERATE INSTABILITY. AN OLD RULE OF
THUMB STATES THE BEST TRIGGER FOR CONVECTION THIS TIME OF YEAR IS AN
UPPER COLD POOL. WE WILL SEE WEAK UPWARD VERTICAL MOTION PROVIDED
BY THE DEFORMATION ZONE OF THE LIFTING SYSTEM AND THE CORE OF THE COLD
POOL PASSING DURING THE LATE MORNING AND EARLY AFTERNOON. MODELS
CRANK OUT CAPES IN THE 500-1500J RANGE. SOME PLUMES FOR SERN AREAS
SHOW A FEW MEMBERS OF THE SREF PUSHING CAPES IN EXCESS OF
1500J...BUT MOST AVERAGE IN THE 500-800 RANGE. BOTH THE NAM AND
GFS SHOW T-TOTALS IN EXCESS OF 50 THIS AFTERNOON REFLECTING THE
COLD AIR ALOFT. THE K INDICES IN THE LOWER 30S IMPLY SOME BUT NOT
EXACTLY BOUNTIFUL MOISTURE TO WORK WITH. THIS ALL SHOULD BE GOOD
ENUF TO ALLOW FOR A POP UP SHOWER OR STORM IN A FEW PLACES THIS
AFTERNOON AND EVENING. I WUDNT BE SURPRISED TO SEE SOME SMALL
HAIL IN SOME OF THE THUNDERSTORMS...ESPECIALLY OVER EASTERN AREAS
WHERE INSTABILITY WILL BE GREATEST. OVERALL ENSEMBLE MOS NUMBERS
ARE FIRMLY IN THE SLIGHT CHANCE CAMP SO I KEPT THE POPS PRETTY
LOW.

HIGHS SHUD BE IN THE VERY PLEASANT 70S TO MID 80S TODAY...BUT
STILL A TAD BELOW NORMAL FOR THE TIME OF YEAR.

LA CORTE

LONG TERM /TONIGHT THROUGH SATURDAY/...

00Z OPERATIONAL MODELS AND MRF ENSEMBLES SHOW ANOMALOUSLY LOW
UPPER HEIGHTS BEING REPLACED BY ABOVE NORMAL UPPER HEIGHTS BY MID
WEEK AS EASTERN RIDGE MAKES AT LEAST A BRIEF COME BACK. THE UPPER
RIDGE RECEDES A BIT TWD LATE WEEK AS A WEAKNESS RETURNS ALONG THE
EAST COAST...BUT 500 HEIGHTS ARE FCST TO STAY IN THE VERY SUMMERY
MID TO UPPER 580DM RANGE. PRECIP WATERS ARE FCST NORMAL TO
SLIGHTLY BELOW NORMAL THRU MONDAY BEFORE STARTING TO REBOUND A
BIT. THE HIGH HUMIDITY IS NEVER VERY FAR OFF THIS TIME OF YEAR SO
MUGGY CONDITIONS WILL GRADUALLY MAKE A RETURN. ALONG WITH THE SLOW
CREEP UP IN HUMIDITY WILL COME THE INEVITABLE LOW CHANCE OF ALMOST
DAILY AFTERNOON SHOWERS AND THUNDERSTORMS. ALL IN ALL IT LOOKS
PRETTY NORMAL FOR MID JULY.

LA CORTE

AVIATION...

UPPER LEVEL LOW OVER VA WILL DRIFT TO THE NE TODAY. LACK OF MOISTURE
WILL KEEP THREAT OF SHOWERS AND STORMS ON THE LOW SIDE...BUT SOME
CHC...MAINLY THIS AFTERNOON AND EARLY EVENING...DUE TO WEAK WARM
ADVECTION AND STRONG JULY SUN.  BEST CHC WOULD BE NE PART OF
CWA...GIVEN TRACK OF UPPER LEVEL LOW AND DEFORMATION CLDS.

WINDS WILL BE LIGHT AGAIN THIS MORNING...BUT THERE IS MORE CLDS THAN
YESTERDAY MORNING. THUS MOST AREAS WILL BE VFR...WITH LESS CHC OF
FOG...COMPARED TO SAT AM. A FEW SPOTS WILL BE MVFR IN 4 TO 5 MILES
IN FOG AROUND SUNRISE.

MORE SHOWERS AND STORMS POSSIBLE ON MONDAY AND MONDAY NIGHT...AS
SMALL BUT RATHER STRONG UPPER LEVEL LOW AND COLD FRONT MOVES ACROSS
THE STATE.

MARTIN

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RXR
Hazardous weather outlook, Jul 9, 11:34 AM EDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1134 AM EDT SUN JUL 9 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-101545-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
1134 AM EDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE MID
TO LATE AFTERNOON. MAINLY ACROSS THE LOWER SUSQUEHANNA VALLEY...A
FEW OF THESE THUNDERSTORMS MAY BECOME STRONG TO SEVERE...WITH THE
MAIN THREAT BEING HAIL. THE THUNDERSTORM ACTIVITY IS EXPECTED TO
DIMINISH AS SUNSET APPROACHES THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RXR

In the hours before

Special weather statement, Jul 9, 12:22 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1222 PM EDT SUN JUL 9 2006

PAZ034-035-091715-
BEDFORD-FULTON-
1222 PM EDT SUN JUL 9 2006

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND FULTON COUNTIES...

AT 1215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF BEDFORD...MOVING SLOWLY EAST AT
5 MPH. THE THUNDERSTORM WILL BE NEAR CRYSTAL SPRINGS AROUND 105
PM...AND BREEZEWOOD AROUND 110 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 148 AND 178...I-70 BETWEEN
MILE MARKERS 147 AND 155.  THIS WILL ALSO IMPACT THE FOLLOWING MAJOR
ROADS...ROUTE 30.

EXPECT SMALL HAIL AND DANGEROUS LIGHTNING FROM THIS STORM.

FORECASTER:  RXR
Special weather statement, Jul 9, 1:41 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
141 PM EDT SUN JUL 9 2006

PAZ063-091830-
CUMBERLAND-
141 PM EDT SUN JUL 9 2006

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND COUNTY...

AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF CARLISLE...DRIFTING VERY SLOWLY
TOWARD THE EAST. THE THUNDERSTORM WILL BE NEAR MOUNT HOLLY SPRINGS
AROUND 215 PM AND BOILING SPRINGS AROUND 230 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-81 BETWEEN MILE MARKERS 36 AND 50.  THIS WILL ALSO IMPACT THE
FOLLOWING MAJOR ROADS...ROUTE 11.

EXPECT SMALL HAIL AND DANGEROUS LIGHTNING FROM THIS STORM.

FORECASTER:  RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:25 PM EDTSevere Thunderstorm WarningCTPHuntingdon35 min
Jul 9, 3:23 PM EDTSevere Thunderstorm WarningCTPHuntingdon67 min
Jul 9, 3:36 PM EDTSevere Thunderstorm WarningCTPCentre39 min
Jul 9, 3:37 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin53 min
Jul 9, 4:18 PM EDTSevere Thunderstorm WarningCTPSnyder42 min
Jul 9, 5:00 PM EDTSevere Thunderstorm WarningCTPLycoming60 min
Jul 9, 5:03 PM EDTSevere Thunderstorm WarningCTPCumberland57 min
Jul 9, 5:47 PM EDTSevere Thunderstorm WarningCTPMontour28 min
Jul 9, 6:05 PM EDTSevere Thunderstorm WarningCTPDauphin55 min
Jul 9, 6:12 PM EDTSevere Thunderstorm WarningCTPLancaster78 min
Jul 9, 6:20 PM EDTSevere Thunderstorm WarningCTPLebanon70 min
Jul 9, 6:42 PM EDTSevere Thunderstorm WarningCTPSchuylkill63 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.